Severe. These medicines may interact and cause very harmful effects and are usually not taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Both atazanavir and indinavir can increase the amount of bilirubin in your blood.
What might happen:
Your skin and the whites of your eyes may turn yellow. You may have abdominal pain.
What you should do about this interaction:
Contact your healthcare professional (e.g. doctor or pharmacist) right away about using these medicines together. Your doctor may want to run some blood test on you. Let your doctor know if you have any yellowing of the eyes or skin or any abdominal pain.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Reyataz (atazanavir sulfate) US prescribing information. Bristol-Myers Squibb Company June, 2014.
2.Reyataz (atazanavir sulfate) Australian product information. Bristol-Myers Squibb Pharmaceuticals January 8, 2004.
3.Crixivan (indinavir sulfate) US prescribing information. Merck & Co., Inc. July, 2014.
4.Wensing AM, van Maarseveen NM, Nijhuis M. Fifteen years of HIV Protease Inhibitors: raising the barrier to resistance. Antiviral Res 2010 Jan; 85(1):59-74.
5.Zucker SD, Qin X, Rouster SD, Yu F, Green RM, Keshavan P, Feinberg J, Sherman KE. Mechanism of indinavir-induced hyperbilirubinemia. Proc Natl Acad Sci U S A 2001 Oct 23;98(22):12671-6.
6.Sulkowski MS. Drug-induced liver injury associated with antiretroviral therapy that includes HIV-1 protease inhibitors. Clin Infect Dis 2004 Mar 1;38 Suppl 2:S90-7.
7.Bosma PJ, Chowdhury JR, Bakker C, Gantla S, de Boer A, Oostra BA, Lindhout D, Tytgat GN, Jansen PL, Oude Elferink RP, et al. The genetic basis of the reduced expression of bilirubin UDP-glucuronosyltransferase 1 in Gilbert's syndrome. N Engl J Med 1995 Nov 2;333(18):1171-5.
8.Rotger M, Taffe P, Bleiber G, Gunthard HF, Furrer H, Vernazza P, Drechsler H, Bernasconi E, Rickenbach M, Telenti A. Gilbert syndrome and the development of antiretroviral therapy-associated hyperbilirubinemia. J Infect Dis 2005 Oct 15;192(8):1381-6.